Massachusetts, 2003

Flash Flooding in Massachusetts, September 28, 2003

September 28, 2003 · NWS BOX · 3 events in 3 counties and zones

Torrential rainfall caused flash flooding in the Connecticut River Valley. Nearly 4 inches of rain fell in a few hours, causing significant urban flooding from Agawam to Northampton.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Torrential rainfall caused flash flooding in the Connecticut River Valley. Nearly 4 inches of rain fell in a few hours, causing significant urban flooding from Agawam to Northampton. Several roads were closed in Westfield, Agawam, Chicopee, West Springfield, Easthampton, and Northampton where flood waters rose up to the doors of vehicles. In Greenfield, the Green River rose out of its banks and forced the closure of Nash's Mill Road between Colrain and Leyden Roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 28, 9:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 28, 9:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1045 AM EDT SUN SEP 28 2003

.UPDATE...
THIS AFTERNOON AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE CT RIVER VALLEY AND ALSO FOR
CENTRAL MA AND NE CT.  AXIS OF HEAVIEST RAINFALL IS FOCUSING MORE OR
LESS ALONG THE CT RIVER ITSELF...AND KOKX RADAR SHOWS ADDITIONAL
HEAVY RAIN DEVELOPING S OF LONG ISLAND.  WE THINK THIS AREA WILL
SLOWLY SHIFT E DURING THE AFTERNOON AS WELL...SO WE INCLUDED
WORCESTER AND WINDHAM COUNTIES IN THE WATCH.

WE ARE ALREADY RECEIVING REPORTS OF SIGNIFICANT URBAN FLOODING IN
W HARTFORD CT WHERE A WARNING HAS BEEN ISSUED...AND WE EXPECT TO
SEE THE SAME JUST OVER THE MA BORDER IN HAMPDEN COUNTY.  IN FACT WE
JUST GOT A REPORT OF 2 OF RAIN FROM SOUTHWICK EMA...WHERE MANY
SMALLER STREAMS ARE APPROACHING BANKFULL.  WE ARE CLOSELY
MONITORING HAMPSHIRE AND FRANKLIN COUNTIES FOR POSSIBLE WARNINGS AS
WELL.

FARTHER E...MODELS INDICATE SHOWERS WILL ARRIVE DURING THE AFTERNOON
WHICH IS COVERED WELL IN THE FORECAST.  ETA SEEMS TO HAVE A BETTER
HANDLE THAN GFS SO WE ARE LEANING MORE TOWARD THAT MODEL.  WE DONT
THINK WELL NEED TO EXTEND THE FLOOD WATCH FARTHER E JUST YET.

ALSO DEALING WITH HIGH SURF AND POTENTIAL SPLASHOVER FROM JUAN.
&&

.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT

LARGE AREA OF SHOWERS AND THUNDERSTORMS BEGINNING TO ENTER WESTERN
AREAS EARLY THIS MORNING...ASSOCIATED WITH FRONTAL BOUNDARY MOVING
ACROSS NY AND PA.  ETA AND GFS IN FAIRLY GOOD AGREEMENT ON THE LARGE
SCALE FEATURES...INCLUDING TIMING AND POSITION OF COLD FRONT. BANDS
OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRAVERSE AREA
TODAY FROM WEST TO EAST. EASTWARD PROGRESSION OF SHOWER ACTIVITY
WILL BE SLOW IN RESPONSE TO DEEP SOUTHERLY FLOW ALONG EASTERN
SEABOARD.

DEEP LAYER MOISTURE WITH PRECIPITABLE WATERS APPROACHING 2
INCHES...COUPLED WITH STRONG FRONTAL CONVERGENCE AND DIVERENCE ALOFT
WILL LEAD TO MODERATE QPF WITH ISOLATED SIGNIFICANT QPF POSSIBLE.
FOCUS WILL BE ACROSS CT RIVER VALLEY TODAY...WITH WIDESPREAD 1 INCH
QPF AND POSSIBLY ISOLATED AMOUNTS OF 2-3 INCHES...DEPENDING ON
AMOUNT OF TRAINING CELLS AND CONVECTION. FLASH FLOOD GUIDANCE ACROSS
THIS AREA IS SOMEWHAT LOW AT 3 INCHES. CONSIDERED ISSUING FLASH
FLOOD WATCH FOR THIS AREA...HOWEVER SURROUNDING OFFICES FEEL EVENT
IS A LOW RISK.  THUS...WILL HIGHLIGHT NUISANCE TYPE POOR DRAINAGE
FLOODING IN FORECAST ALONG WITH ISSUANCE OF A FLOOD STATEMENT.
DAYSHIFT WILL HAVE TO MONITOR CLOSELY FOR POSSIBLE ISSUANCE OF FLASH
FLOOD WARNINGS.

REGARDING SEVERE WEATHER POTENTIAL...SPC HAS REMOVED SOUTHERN NEW
ENGLAND FROM SLIGHT RISK TODAY. WE AGREE AS MODEL SOUNDINGS INDICATE
STRONG MARINE INFLUENCE FROM THE SE REMAINING ENTRENCHED ACROSS THE
ENTIRE REGION...INCLUDING NORTHWEST SECTIONS. THUS...INSUFFICIENT
LOW LEVEL INSTABILITY TO WARRANT SLIGHT RISK.

FARTHER EAST...MAIN AXIS OF SHOWERS MAY NOT REACH BOSTON TIL SUNSET
OR THEREAFTER. THEREFORE...ADJUST POPS ACCORDINGLY FROM WEST TO
EAST. RAIN WILL TAPER OFF THIS EVENING WEST AND AFTER MIDNIGHT EAST.

MARINE WISE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ALL WATERS EXCEPT
BOSTON HARBOR AND NARR BAY...AS SE SWELLS FROM JUAN CONTINUE TO
INCREASE ACROSS THE WATERS.  ISSUED HI SURF ADVISORY AS WNA WAVE
MODEL FORECASTING SWELLS TO CLIMB TO ABOUT 12 FT THIS EVENING. IN
ADDITION...UPDATED MARINE WEATHER STATEMENT.

AVIATION...LIFR CONDITIONS CURRENTLY ACROSS COASTAL LOCATIONS...WITH
IFR ELSEWHERE. DON/T EXPECT MUCH CHANGE TODAY WITH PERSIST ONSHORE
FLOW AND SHOWERS MOVING INTO THE REGION. BEHIND THE
FRONT...CONDITIONS WILL IMPROVE TO MVFR TONIGHT FROM WEST TO EAST.

LONG TERM...
MON THROUGH NEXT SAT

COLD FRONT DEPARTS SOUTHERN NEW ENGLAND MONDAY MORNING.
STILL SOME GOOD MOISTURE CONVERGENCE IN THE VICINITY OF
THE FRONT ALONG EXTREME EAST COASTAL NEW ENGLAND AROUND
12Z MONDAY. CONTINUED MENTION FOR THE CHANCE OF SHOWERS
DURING THE MORNING HOURS. THEREAFTER DRY WEST SOUTHWEST
FLOW DEVELOPS DURING THE AFTERNOON HOURS. HOWEVER A POTENT
SHORT WAVE IS EXPECTED TO CROSS THE REGION LATE IN THE DAY.
NOTED GOOD SHEAR VORTICITY...COLD TOP CONVECTION VALUES
NEAR 20 AND TOTAL TOTALS NEAR 50 OVER FAR INTERIOR LOCATIONS.
INSERTED CHANCE (30 PERCENT PROBABILITY) OF SHOWERS FOR THE
AFTERNOON AND EARLY EVENING HOURS OVER THE FAR NORTHWEST.
COOLER AIR WILL GRADUALLY FILTER IN FROM THE WEST THIS
WEEK...AS A SERIES OF SHORT WAVES CROSS THE REGION AHEAD OF
THE LONG WAVE TROUGH AXIS OVER THE EASTERN GREAT LAKES.
APPEARS MUCH OF THE COLDEST AIR WILL BECOME MODIFIED BEFORE
THE AIRMASS REACHES THE EASTERN SEABOARD.

MARINE: MADE A FEW ADJUSTMENTS TO WAVE HEIGHTS BASED ON LATEST
PROJECTED TRACK AND INTENSITY OF HURRICANE JUAN. ALTHOUGH
ASTRONOMICAL TIDES ARE STILL HIGH MIDDAY MONDAY...WESTERLY
WINDS WILL HELP COMBAT THE EAST SOUTHEASTERLY SWELLS AND JUAN
WILL BE TRACKING WELL NORTH INTO NOVA SCOTIA BY THAT TIME.
EXPECT SEAS TO SUBSIDE BY MONDAY AFTERNOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVE ZNS 2>4.
MA...FLOOD WATCH THROUGH THIS EVE ZNS 2>4-8>12.
  ...HI SURF ADVISORY THROUGH TONIGHT ZONES 7-15-16-19-22-24.
NH...FLOOD WATCH THROUGH THIS EVE ZN 11.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS FOR ALL WATERS EXCEPT
BOSTON HARBOR AND NARRAGANSETT BAY.

BOX DAYSHIFT FORECAST TEAM:
RADAR/HYDRO...DUNHAM
SHORT TERM....JWD
LONG TERM.....BELK
Hazardous weather outlook, Sep 28, 5:41 AM EST, 5 hours 19 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291054-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
641 AM EDT SUN SEP 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO CROSS SOUTHERN NEW ENGLAND TONIGHT.
EXPECT LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS RANGING
FROM ONE HALF INCH TO ONE INCH. HOWEVER LOCALIZED AMOUNTS UP TO
TWO INCHES ARE POSSIBLE ACROSS UPSLOPE SECTIONS OF THE BERKSHIRES.
SCATTERED THUNDERSTORMS ARE POSSIBLE. THERE IS THE CHANCE AN ISOLATED
THUNDERSTORM COULD BRING A DAMAGING WIND GUST OVER THE HIGHER TERRAIN
OF THE BERKSHIRES OR THE MONADNOCKS.

HURRICANE JUAN WAS LOCATED ABOUT 485 MILES SOUTH OF HALIFAX
NOVA SCOTIA EARLY THIS MORNING. JUAN IS EXPECTED TO ACCELERATE
NORTHWARD OVER THE NEXT 24 HOURS. THE HURRICANE WILL TRACK WELL
EAST OF THE COASTAL WATERS THIS AFTERNOON AND EVENING...THEN
APPROACH NOVA SCOTIA TONIGHT. SOUTHEAST SWELLS TO 7 FEET WERE
ALREADY BEING EXPERIENCED ACROSS THE COASTAL WATERS EARLY THIS
MORNING. SWELLS ARE EXPECTED TO BUILD UP TO 8 TO 12 FEET
OVER THE SOUTHEASTERN WATERS THIS EVENING. HIGH SURF AND
DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY.

IN ADDITION...THE COMBINATION OF ASTRONOMICALLY HIGH TIDES AND HIGH
SURF WILL CAUSE MINOR BEACH EROSION AND SPLASHOVER DURING THE TIMES
OF HIGH TIDE THROUGH MIDDAY MONDAY. MOST PRONE LOCATIONS INCLUDE
OUTER CAPE COD FROM PROVINCETOWN TO CHATHAM MASSACHUSETTS AND
NANTUCKET ISLAND.

MARINERS AND THOSE WITH RECREATIONAL INTERESTS SHOULD LISTEN TO THE
LATEST STATEMENTS FROM THE TROPICAL PREDICTION CENTER AS WELL AS THE
LATEST MARINE FORECASTS...MARINE WEATHER STATEMENTS AND SPECIAL
WEATHER STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

ANOTHER COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THURSDAY.
A WIDESPREAD DAMAGING FROST IS POSSIBLE OVER INTERIOR LOCATIONS
THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF HEAVY RAINFALL
RATES IN EXCESS OF ONE INCH PER HOUR OR RAINFALL TOTALS GREATER
THAN 2 INCHES.

STRAUSS

In the hours before

Special weather statement, Sep 28, 5:05 AM EST, 5 hours 55 minutes before
MAZ007-015-016-019-022-024-282100-

HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE TAUNTON MA
502 AM EDT SUN SEP 28 2003

...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN
MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET...

HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY
SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE
WATERS TODAY.  JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND
NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS
EVENING.

ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT
ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING
AROUND 12 FT THIS EVENING.  SWELLS OF THIS MAGNITUDE WILL PRODUCE
HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND
SOUTHEAST FACING BEACHES.

IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY
PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG
BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE.
IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN
INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND
THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD
SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT
CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

NOCERA
Local storm report, Sep 28, 10:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
1144 AM EDT SUN SEP 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    WEST HARTFORD             CT   FLASH FLOODS
09/28/03   HARTFORD                       SIGNIFICANT URBAN
                                          FLOODING. CARS STRANDED.
                                          REPORTED BY EMERGENCY
                                          MANAGER

1050 AM    BERLIN                    CT   FLASH FLOODS
09/28/03   HARTFORD                       SIGNIFICANT URBAN
                                          FLOODING. 3 TO 4 FEET OF
                                          WATER AT THE INTERSECTION
                                          OF PATTERSON WAY AND
                                          FARMINGTON AVE. CARS
                                          STRANDED. SEVERAL HOUSES
                                          WITH WATER INSIDE. REPORTED
                                          BY MEDIA

1130 AM    NEW BRITAIN               CT   FLASH FLOODS
09/28/03   HARTFORD                       WILLOW BROOK OUT OF ITS
                                          BANKS AND FLOODING WILLOW
                                          BROOK PARK. REPORTED BY
                                          MEDIA

JWD/AED

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hampden

When
September 28, 11:00 AM EST to 6:00 PM EST
Where
Hampden County, Agawam
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Flash Flood, Hampshire

When
September 28, 1:00 PM EST to 6:00 PM EST
Where
Hampshire County, Easthampton
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
September 28, 2:00 PM EST to 6:00 PM EST
Where
Franklin County, Greenfield
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374551, 5374552, 5374553.